Alert archive / North Dakota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 151, NWS Bismarck, ND

August 23, 20224 counties in North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 23, 2022, 5:54 PM CDT for 4 counties in North Dakota. It was in force for 66 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2022, 5:54 PM CDT (22:54 UTC)
Expired
Aug 23, 2022, 7:00 PM CDT
In force
66 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.0 in
Wind
70.0 mph

Counties Burleigh County, ND, McLean County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 55 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 6:00 PM CDTHAIL 16 Nne Hannover, NDHAIL LASTED FROM 600 PM UNTIL 605 PM.
Aug 23, 6:25 PM CDTTSTM WND GST 605 Sse Wilton, NDPEA SIZED HAIL AND 1.60 INCHES OF RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.9 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
370 J/kg
Mixed-layer CIN
-239 J/kg
Mixed-layer LCL
1175 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS53 KBIS 232254
SVRBIS
NDC015-055-059-065-240000-
/O.NEW.KBIS.SV.W.0151.220823T2254Z-220824T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
554 PM CDT Tue Aug 23 2022

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern McLean County in south central North Dakota...
  Northwestern Burleigh County in south central North Dakota...
  Northeastern Morton County in south central North Dakota...
  Eastern Oliver County in south central North Dakota...

* Until 700 PM CDT.

* At 553 PM CDT, a severe thunderstorm was located near Wilton, or 10
  miles southeast of Washburn, moving southeast at 25 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* This severe thunderstorm will be near...
  Wilton around 605 PM CDT.

Other locations impacted by this severe thunderstorm include Double
Ditch Indian Village, Price, Baldwin, Sanger, Hensler, Fort Clark and
Nelson Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4724 10148 4724 10126 4727 10126 4728 10128
      4729 10124 4735 10075 4691 10033 4691 10125
TIME...MOT...LOC 2253Z 324DEG 23KT 4721 10084 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

JP MARTIN
2 follow-up statements
026 
WWUS53 KBIS 232337
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
637 PM CDT Tue Aug 23 2022

NDC015-055-059-065-240000-
/O.CON.KBIS.SV.W.0151.000000T0000Z-220824T0000Z/
McLean ND-Burleigh ND-Morton ND-Oliver ND-
637 PM CDT Tue Aug 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHEASTERN MCLEAN...NORTHWESTERN BURLEIGH...NORTHEASTERN MORTON
AND EASTERN OLIVER COUNTIES...

At 633 PM CDT, a severe thunderstorm was located 5 miles southeast of
Wilton, or 19 miles southeast of Washburn, moving southeast at 25
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Another severe thunderstorm just east of center, in oliver County, 
was capable of producing 60 mph wind gusts. It too was moving 
southeast at 25 mph.

If you are around Nelson Lake, Price, Wilton, or Baldwin you should 
be prepared for 60 mph wind gusts. Most locations will get small 
hail but the storms were pulsing up and down so hail the size of a 
quarter is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4718 10144 4721 10124 4735 10075 4691 10033
      4691 10125
TIME...MOT...LOC 2333Z 321DEG 20KT 4711 10070 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JP MARTIN
803 
WWUS53 KBIS 240000
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
700 PM CDT Tue Aug 23 2022

NDC015-055-059-065-240008-
/O.EXP.KBIS.SV.W.0151.000000T0000Z-220824T0000Z/
McLean ND-Burleigh ND-Morton ND-Oliver ND-
700 PM CDT Tue Aug 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCLEAN...
NORTHWESTERN BURLEIGH...NORTHEASTERN MORTON AND EASTERN OLIVER
COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe 
limits, and so the warning is expired. 

Storms this evening were intensifying and weakening, only to 
intensify again. With that in mind stay alert for possible warnings 
from your National Weather Service and be ready to move inside if 
threatening weather approaches.

LAT...LON 4718 10144 4721 10124 4735 10075 4691 10033
      4691 10125
TIME...MOT...LOC 2358Z 324DEG 23KT 4699 10057 

$$

JP MARTIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 2:56 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 23, 2:56 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
256 PM CDT Tue Aug 23 2022

.SHORT TERM...(This Evening through Wednesday)
Issued at 243 PM CDT Tue Aug 23 2022

Satellite imagery shows thunderstorms over north central North
Dakota are beginning to fizzle out while storms begin to bubble
across the southwest. An upper level disturbance over eastern
Montana extending into western South Dakota will continue move
northeastward into North Dakota. Warmer temperatures in the lower
90s with dewpoints in the lower 60s will provide plenty of energy
for afternoon storms. This will lead to CAPE values around
1500-2000 j/kg with 0-6km bulk shear up to 30 kts over central
North Dakota. Therefore, an isolated strong to severe storm
should not be ruled out. Convection continues to bubble up in the
southwest this afternoon while the CAMs highlight an area of
precip along the HWY 83 corridor this evening. Thunderstorms along
a stationary front slowly moving southward, located from Tioga to
Minot, could see the greatest chance for severe weather this
afternoon. Inverted V soundings and high D-CAPE around 1000 j/kg
could support outflow winds up to 60 mph. Quarter size hail is
possible this afternoon and evening from any strong to severe
storms over central North Dakota. Thunderstorms could also produce
brief heavy rain with PWATs well over 1 inch.

Rain chances will continue overnight across much of the region.
Thunderstorms are possible tonight, however the strong to severe
threat should subside. A cold front is expected to move through the
area tonight bringing low stratus deck in from Canada that
will linger through tomorrow afternoon. Patchy fog is set to
develop over portions of north central and northwestern North
Dakota early this morning. Low temperatures are forecast to cool
off into the upper 50s to lower 60s. High temperatures Wednesday
are forecast to stay in 70s across the state with some lingering
rain showers across the south.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 243 PM CDT Tue Aug 23 2022

Surface high pressure over the Dakotas is going to progress
eastward Thursday as a shortwave over Montana. The aforementioned
shortwave is going to increase precipitation chances Friday
afternoon across the west. Temperatures are forecast to fairly
cool in the upper 70s to 80s through work week with a warming
trend returning this weekend. A slow moving cutoff low over the
Pacific Northwest is forecast to reach the Northern Plains this
weekend bringing increased chances for severe weather over the
weekend. The CSU MLP is highlighting a 15% chance for severe
weather Friday and Saturday. We will see how models develop the
aforementioned system this weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday Afternoon)
Issued at 1248 PM CDT Tue Aug 23 2022

Thunderstorms are possible this afternoon and evening across much
of the state. As storms develop AMDs will be made to match
current conditions, as confidence on timing and location of storms
remains low. VFR conditions will continue this through this
evening until a low cloud deck moves in from the north. This will
bring widespread IFR to LIFR conditions to the region tomorrow
morning. However, KBIS and KJMS may be on the edge of the low
cloud deck, therefore they were left VFR for now.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Johnson
LONG TERM...Johnson
AVIATION...Johnson
Hazardous weather outlook, Aug 23, 2:18 PM CDT, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
218 PM CDT Tue Aug 23 2022

NDZ002>005-010>013-019>023-034>036-241930-
Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce-
Mercer-Oliver-McLean-Sheridan-Wells-Morton-Burleigh-Kidder-
218 PM CDT Tue Aug 23 2022 /118 PM MDT Tue Aug 23 2022/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and south central North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible today through
this evening. Strong to severe thunderstorms are possible with
quarter hail size and winds gusts up to 60 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ001-009-017-018-025-031>033-037-040>048-050-051-241930-
Divide-Williams-McKenzie-Dunn-Foster-Golden Valley-Billings-Stark-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
218 PM CDT Tue Aug 23 2022 /118 PM MDT Tue Aug 23 2022/

This Hazardous Weather Outlook is for portions of northwest North
Dakota, south central North Dakota, southeast North Dakota, and
southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are possible today through this evening.
Severe weather is not likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 23, 4:13 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
413 PM CDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             5 N MAX                 47.89N 101.29W
08/23/2022  E0.70 INCH       WARD               ND   EMERGENCY MNGR

            HAIL AS LARGE AS DIMES REPORTED ON HIGHWAY
            83.

&&

ZH
Local storm report, Aug 23, 4:39 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
439 PM CDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             MAX                     47.82N 101.30W
08/23/2022  E1.00 INCH       MCLEAN             ND   TRAINED SPOTTER

            VARIOUS SIZES OF HAIL WITH THE BIGGEST AT
            QUARTER SIZE. HEAVY RAIN. DID NOT MEASURE IT
            YET.

&&

RK
Local storm report, Aug 23, 4:54 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
454 PM CDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       9 NE FAIRFIELD          47.28N 103.08W
08/23/2022  M1.20 INCH       BILLINGS           ND   PUBLIC

            ARB OBSERVER. REPORTED GUSTS TO 35 MPH AND
            HAIL UP TO NICKEL SIZE. RAIN LASTED FOR 30
            MINS.

&&

RK
Local storm report, Aug 23, 5:28 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
528 PM CDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             5 N BELFIELD            46.96N 103.20W
08/23/2022  E0.70 INCH       STARK              ND   PUBLIC

            PEA TO DIME SIZE HAIL LASTED ABOUT 7
            MINUTES. REPORT RELAYED FROM BROADCAST
            MEDIA.

&&

ZH
Special weather statement, Aug 23, 5:28 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Bismarck ND
528 PM CDT Tue Aug 23 2022

NDZ004-005-232300-
Bottineau ND-Rolette ND-
528 PM CDT Tue Aug 23 2022

...THUNDERSTORMS WILL IMPACT PARTS OF BOTTINEAU AND ROLETTE COUNTIES
THROUGH 600 PM CDT...

At 525 PM CDT, thunderstorms were approaching the international
border toward Bottineau and Rolette counties, from Manitoba, Canada.
Movement was southeast at nearly 25 mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Lake Metigoshe State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4873 9953 4872 9949 4855 9949 4855 10041
      4863 10041 4863 10106 4854 10107 4900 10119
      4900 9953
TIME...MOT...LOC 2223Z 318DEG 13KT 4904 10043

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

JP MARTIN
Local storm report, Aug 23, 5:37 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
537 PM CDT TUE AUG 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             TURTLE LAKE             47.52N 100.89W
08/23/2022  E1.00 INCH       MCLEAN             ND   TRAINED SPOTTER

            HAIL ONGOING AT THE TIME OF THE CALL.

&&

RK

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 7:00 PM CDTSpecial Weather StatementBISSioux30 min
Aug 23, 2:42 PM CDTSpecial Weather StatementBISStark33 min
Aug 23, 3:50 PM CDTSevere Thunderstorm WarningBISMountrail, Ward55 min
Aug 23, 3:54 PM CDTSevere Thunderstorm WarningBISMcLean, Ward66 min
Aug 23, 4:21 PM CDTSevere Thunderstorm WarningBISMcLean, Mountrail54 min
Aug 23, 4:22 PM CDTSevere Thunderstorm WarningBISMcLean, Ward68 min
Aug 23, 5:15 PM CDTSevere Thunderstorm WarningBISMcLean, Sheridan60 min
Aug 23, 5:28 PM CDTSpecial Weather StatementBISBottineau, Rolette32 min
Aug 23, 5:36 PM CDTSevere Thunderstorm WarningBISBottineau, Rolette54 min
Aug 23, 5:58 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer32 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.